Chronic use of opioid painkillers like hydrocodone and oxycodone significantly increases the risk of dysphagia, difficulty swallowing, according to researchers at Vanderbilt University Medical Center.
While opioid use was not associated with rare swallowing disorders such as achalasia, patients on opioids had a significantly higher burden of symptoms than non-users, and their symptoms tended to be more persistent, Dhyanesh Patel, MD, and colleagues reported in the journal Gastroenterology.
The retrospective study included 4,075 patients who had undergone high-resolution manometry (HRM), of whom 869 were being treated chronically with opioid drugs for pain. HRM is a diagnostic technique that measures the motility of the esophagus.
Dysphagia was diagnosed in 65% of patients on chronic opioids, compared to 51% of those who were not taking opioid drugs. Hydrocodone was the most-commonly used painkiller in the opioid group, followed by oxycodone, tramadol and morphine.
This was the largest cohort of patients studied to date to determine the impact of chronic opioid use on esophageal function, said Patel, assistant professor of Medicine in the Vanderbilt Center for Swallowing and Esophageal Disorders and the paper’s corresponding author.
Tramadol, which does not provide the full analgesic action of other opioids, was not associated with abnormal HRM findings or a hypercontractile esophagus. It could be used to reduce the risk of symptoms, the researchers suggested.
Given the significant symptom burden in this group of patients, a more “definitive” therapeutic approach such as POEM (an endoscopic technique) should be offered to those on opioids who are diagnosed with achalasia, they added.
With nearly 4% of the U.S. population under chronic opioid treatment for non-cancer-related chronic pain, these findings highlight the importance of educating and counseling patients about how chronic opioid use might affect their symptoms long term, the researchers concluded.